Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

June 12, 2021Lawrence County, Alabama

NWS Huntsville, AL issued this special weather statement at Jun 12, 2021, 3:16 PM CDT for Lawrence County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 3:16 PM CDT (20:16 UTC)
Expired
Jun 12, 2021, 4:00 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL

County Lawrence County, AL

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2156 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS84 KHUN 122016
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT Sat Jun 12 2021
 
ALZ004-007-016-122100-
Lawrence AL-Morgan AL-Cullman AL-
316 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or near Decatur, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Moulton, Trinity, Chalybeate Springs, Speake,
Neel, Massey, Caddo and Basham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 8704 3444 8689 3426 8706 3458 8738
TIME...MOT...LOC 2015Z 052DEG 11KT 3454 8704 

$$

GH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:40 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 12, 2:40 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CDT Sat Jun 12 2021

.NEAR TERM...(Remainder of this Afternoon and Tonight)
Issued at 200 PM CDT Sat Jun 12 2021

Visible satellite imagery and sfc observations early this afternoon
has indicated convergence of the low-lvl wind field aligned
generally N-S across central parts of the area. This is taking place
underneath a southward moving vort max, and combined with the humid,
unstable environment, showers and thunderstorms have developed in the
region. The main dynamic forcing so far has generally confined
convection along the N-S axis from Lincoln County southward into
Morgan County. Convection-generated outflow boundaries have caused
further convection to develop outside of the main convergence axis
and this is likely to continue into the afternoon and early evening.
In the moist environment, SBCAPE values have been analyzed ~5000
J/kg, while MLCAPE values are a respectable ~3500 J/kg. Low-lvl lapse
are around 8 C/km and PWATs ~1.7-1.9 inches. Due to the
orientation/magnitude of shear vectors and thermodynamic setup, cells
are pulsing up very rapidly, but are tending to become sheared
quickly while pulsing down rapidly as well. Nevertheless, the
environment is giving rise to a damaging wind threat with convection
this afternoon. Further convection will tend to develop along outflow
boundaries, with some further dynamic support from the N-S
traversing short wave. As insolation begins to wane later this
afternoon into the early evening however, the activity will likewise
gradually decrease in coverage/intensity.

Otherwise, fog may tend to develop later tonight, especially in
locations which received heavy rainfall today. Thus, at this point,
some fog would appear likely in areas from Lincoln southward into
Morgan and Cullman Counties later tonight.

.SHORT TERM...(Sunday through Monday)
Issued at 200 PM CDT Sat Jun 12 2021

On Sunday, another short wave will rotate southward across the
region, although timing with this one is a little more uncertain,
with some disagreement among global/regional models. Nevertheless, a
moist, unstable air mass will again be in place on Sunday (similar
to today), with PWs ~1.7-1.9 inches, 0-3km lapse rates ~8 C/km and
MLCAPE values again north of 3000 J/kg. Deep layer shear will again
be limited under a deep layer northerly wind flow regime. So, cells
will tend to pulse up/down rapidly with north to south movement. Given
thermodynamic parameters, a damaging wind threat would be present
again tomorrow, especially during during peak heating in the
afternoon. Thunderstorms will also be very heavy rainfall producers,
so a slight risk for local flash flooding in low-lying areas and in
urban areas will be present.

Sunday will likely represent the last day for shower and thunderstorm
activity for several days as an air mass change will begin to take
shape early next week. On Monday, upr level ridging will move
southward across the region during the morning before deep northerly
again returns to the area. Ahead of an impending upr trough, warm
low-lvl temps will ensure another hot day, but dew point
temperatures will gradually begin to fall, with temperatures feeling
a little cooler than today or Sunday.

.LONG TERM...(Monday night through Friday)
Issued at 200 PM CDT Sat Jun 12 2021

A high-amplitude ridge (West CONUS) and trough (East CONUS) pattern
will begin to take shape by Tuesday. Cool/dry air advection will
begin in the TN Valley on Tuesday as a modified Canadian air mass
moves into the region. This air mass will be present for much of the
week, and dew point temperatures will likely mix down into the 50s
during the afternoons beginning as early as Tuesday, but certainly by
Wednesday, extending perhaps into Friday. With the low moisture
environment in place, diurnal convection will not occur. The only
other potential for shower/thunderstorm activity will occur from NW-
SE digging shortwaves around the western flank of the broad upr
trough. However, the main effects from these features are expected to
occur well to our N-NE, and this will represent the only caveat to
the dry forecast at this time.

Otherwise, a reinforcing/digging trough will begin to develop by next
weekend with a possible attendant sfc front crossing southward into
the area on Saturday. Showers and thunderstorms may occur with this
front, with only 30 POPs in the forecast for Saturday at this time, due
to uncertainty with timing and southward extent of the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 12 2021

An upper-lvl system will be moving southward across the area this
afternoon, instigating SHRA/TSRA development. In fact, an area of
SHRA/TSRA has already developed and will likely impact KHSV through
~21Z. Given sctd nature of TSRA activity, TEMPO group will address
threat/impact for KHSV. If the strongest part of cell impacts the
location, vis/ceiling impacts could be further decreased to IFR
range. SHRA/TSRA may develop near KMSL later as upr-low moves SWRD
across the area, but lower confidence in impacts there. SHRA/TSRA
activity is expected to decrease with the loss of daytime heating and
as the upr-lvl system begins to move away especially after 21-00Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KDW
SHORT TERM...KDW
LONG TERM...KDW
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 12, 2:45 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
245 PM CDT Sat Jun 12 2021

ALZ001>010-016-TNZ076-096-097-131100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
245 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A few strong to marginally severe storms will be possible into the
early evening with locally damaging wind gusts possible. These
storms will also produce heavy rainfall with localized flash flooding
possible.

Patchy dense fog may develop later tonight, especially in areas that
received heavy rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few strong to marginally severe thunderstorms are possible again on
Sunday. Some of these thunderstorms may be capable of producing
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 12:31 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1231 PM CDT Sat Jun 12 2021

TNZ076-096-121815-
Moore TN-Lincoln TN-
1231 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 12 miles southwest of Shelbyville, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belleville, Mulberry, Chestnut Ridge, Mimosa, Booneville and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 8654 3536 8650 3521 8641 3519 8665
      3531 8665 3533 8660 3536 8660 3537 8657
TIME...MOT...LOC 1730Z 351DEG 10KT 3534 8657

GH
Special weather statement, Jun 12, 1:13 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT Sat Jun 12 2021

ALZ006-009-121900-
Madison AL-Jackson AL-
113 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON AND NORTHEASTERN
MADISON COUNTIES UNTIL 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green, Gurley,
Alabama A And M University, New Market, Maysville, Ryland and Hampton
Cove.

LAT...LON 3488 8663 3495 8644 3478 8626 3465 8650
TIME...MOT...LOC 1812Z 332DEG 15KT 3487 8651

GH
Special weather statement, Jun 12, 1:33 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT Sat Jun 12 2021

ALZ005-006-TNZ096-121915-
Madison AL-Limestone AL-Lincoln TN-
133 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 215 PM
CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 14 miles northwest of Meridianville, moving south at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northwestern Huntsville, Athens, Ardmore, Harvest, Toney, Elkwood,
Holland Gin, Blanche, Capshaw and Taft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 8668 3476 8660 3477 8694 3499 8689
      3499 8684 3506 8684 3508 8683
TIME...MOT...LOC 1833Z 002DEG 23KT 3499 8678

GH
Special weather statement, Jun 12, 1:39 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
139 PM CDT Sat Jun 12 2021

ALZ006-008-009-121930-
Marshall AL-Madison AL-Jackson AL-
139 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTH
CENTRAL MARSHALL AND SOUTHEASTERN MADISON COUNTIES UNTIL 230 PM
CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 15 miles east of Huntsville, moving southeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Grant, Gurley, Woodville, Paint Rock, Lim Rock and Garth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8643 3474 8631 3467 8607 3448 8624
TIME...MOT...LOC 1839Z 300DEG 12KT 3466 8633

GH
Special weather statement, Jun 12, 2:26 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
226 PM CDT Sat Jun 12 2021

ALZ004>007-016-122015-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
226 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTH CENTRAL CULLMAN...MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm over
Priceville, or 7 miles northeast of Hartselle, moving south at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Vinemont, Somerville, Eva,
Mooresville, Belle Mina and Basham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3471 8695 3455 8673 3421 8674 3433 8716
TIME...MOT...LOC 1926Z 014DEG 20KT 3454 8687

GH
Special weather statement, Jun 12, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT Sat Jun 12 2021

ALZ004-007-016-122100-
Lawrence AL-Morgan AL-Cullman AL-
316 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or near Decatur, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Moulton, Trinity, Chalybeate Springs, Speake,
Neel, Massey, Caddo and Basham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 8704 3444 8689 3426 8706 3458 8738
TIME...MOT...LOC 2015Z 052DEG 11KT 3454 8704

GH

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:48 PM CDTSevere Thunderstorm WarningHUNMadison27 min
Jun 12, 1:13 PM CDTSpecial Weather StatementHUNMadison47 min
Jun 12, 1:33 PM CDTSpecial Weather StatementHUNLimestone42 min
Jun 12, 1:39 PM CDTSpecial Weather StatementHUNJackson51 min
Jun 12, 1:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan33 min
Jun 12, 2:26 PM CDTSpecial Weather StatementHUNMorgan49 min
Jun 12, 3:54 PM CDTSpecial Weather StatementHUNLawrence51 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence31 min
Jun 12, 4:57 PM CDTSpecial Weather StatementHUNLawrence48 min
Jun 12, 12:31 PM CDTSpecial Weather StatementHUNMoore44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.